Parotid gland or Lipodystrophy
Feb 8, 2005
I've been positive for at least 20 years. In "97" I finally started meds. In July of "04" while being on Combivir and Sustiva I developed brusie like marks on both sides of my neck just under the ears. Told by a retired nurse friend that it looked like blocked parotid glands. Started getting a tightness in my neck and throat. HIV specialist sent me for CT,X-ray and to two ENT's. No one found anything. Due to a fat lump that came up on my back, HIV Dr decided on 1/6/05 to change drugs to Norvir, Reyataz, and Truvada. That lasted 3 weeks. My neck and throat felt better, but the rest of me felt terrible. We talked about taking a drug holiday. Last counts were 639 and <50. Dr wanted to do one more drug before stopping. Now I am on Trizivir for a little over a week. Starting to feel terrible again and the neck and throat thing seems to be getting worse. This time with some difficulty swallowing and phlem with every cough and tightness through shoulders.
Not sure if I want to do the drug holiday. I've been told that I can expect to be sick for about a week. Let's just say at this point in time I can't be sick for an extended period of time. Work load has been nuts and it has been difficult enough with the way I feel now. Thanks And sorry for being so winded!!
Response from Dr. Henry
Lots going on there. Often the PI based regimen are tough on the system the first month. In situations like yours I sometimes would try a GI friendly regimen for starters (ie ritonavir-Reyataz with 3TC of FTC plus d4T) to get established with a stable regimen and get suppressed and used to meds. Once suppressed may then switch around (off D4T for example) for long term issues and simplicity. I assume you don't have evidence of parotid cystic disease, dry mouth, or any swallowing defect as evaluated by the various specialist and X-rays. Starting and stopping can make things hard to sort out and I worry about resistance if 3TC or Sustiva like drugs are in the mix. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.